LINKEDINCOMMENTMORE

Dear Dr. Roach: I’m an 87-year-old female who still works part time and still drives and gets around without any help. I’m in fairly good health, except that my creatinine is high.

I believe that normal creatinine is about .07-1.00. Currently, mine is 1.31, and it seems to go higher every time I have it checked, which is every three months. What is causing that, and what can I do to bring it down or keep it from rising any higher? I was advised by my nephrologist that if it reaches a certain number, I will need dialysis.

Anon.

Dear Anon.: Creatinine is a muscle-breakdown product that is a good marker for kidney function. The higher it is, the worse the kidney function. Kidney function reliably decreases as we age, but at very different rates for different people. Also, because muscle mass tends to decrease with age, a high creatinine means worse kidney function in an older person than in a younger one.

Your nephrologist can make a graph of creatinine (actually, 1 over creatinine) against time, which allows him to make a guess about how long it will take your creatinine to get into the range of needing dialysis (that’s about 10, but it can vary dramatically, since the decision to start dialysis isn’t made on creatinine but on potassium and acid levels or by symptoms of kidney failure). Since you are 87 and your creatinine is only 1.3, I’d be willing to bet that it will be a long time.

The most important thing you can do to protect your kidneys is avoid drugs that are toxic to them, especially high doses of anti-inflammatories such as ibuprofen or naproxen, but also too much acetaminophen (Tylenol). Drink a good amount but not an excess of water. If you are taking any medications, your kidney doctor will have checked your doses. An 87-year-old woman with reduced kidney function needs different dosing from a 25-year-old man.

Dear Dr. Roach: My problem is constipation. I take gabapentin 800, which can cause constipation. What should I take to loosen my stool? I heard that wheat bran, applesauce and prune juice are natural ways to prevent this problem.

There are a number of stool softeners on the market, but are there any that I should avoid?

I have spinal stenosis and familiar tremor, and I need the medication. I am a 76-year-old woman.

R.D.

Dear R.D.: You are unlucky, as only about 1 percent to 4 percent of people on gabapentin complain of constipation. If you need treatment, I definitely would try some dietary changes, such as you suggest, and an extra glass of water. If you need medication, I would start with docusate (Colace), which is very safe.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1wh70Ib